Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the homotopy invariance of $L^2$ torsion
for covering spaces


Authors: Varghese Mathai and Melvin Rothenberg
Journal: Proc. Amer. Math. Soc. 126 (1998), 887-897
MSC (1991): Primary 58G11, 58G18, 58G25
DOI: https://doi.org/10.1090/S0002-9939-98-04595-X
MathSciNet review: 1469424
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove the homotopy invariance of $L^2$ torsion for covering spaces, whenever the covering transformation group is either residually finite or amenable. In the case when the covering transformation group is residually finite and when the $L^2$ cohomology of the covering space vanishes, the homotopy invariance was established by Lück. We also give some applications of our results.


References [Enhancements On Off] (What's this?)

  • [ASS] H. Araki, M-S.B. Smith and L. Smith, On the homotopical significance of the type of von Neumann algebra factors, Commun. Math. Phys. 22 (1971), 71-88. MR 44:5783
  • [BFKM] D. Burghelea, L. Friedlander, T. Kappeler and P. McDonald, Analytic and Reidemeister torsion for representations in finite type Hilbert modules, Geom. Funct. Anal. 6 (1996), 751-858. MR 97i:58177
  • [BFK] D. Burghelea, L. Friedlander and T. Kappeler, Torsion for manifolds with boundary and glueing formulae, preprint 1996.
  • [CM] A. Carey and V. Mathai, $L^{2}$ Torsion Invariants, Journal of Functional Analysis 110 (1992), 377-409. MR 94a:58211
  • [CFM] A. Carey, M. Farber and V. Mathai, Determinant Lines, Von Neumann Algebras and $L^{2}$ torsion, J. Reine Angew. Math. 484 (1997), 153-181. CMP 97:09
  • [Di] J. Dixmier, Von Neumann algebras, North-Holland, Amsterdam (1981). MR 83a:46004
  • [Do] J. Dodziuk, De Rham-Hodge theory for $L^2$ cohomology of infinite coverings, Topology 16 (1977), 157-165. MR 56:3898
  • [DM] J. Dodziuk and V. Mathai, Approximating $L^2$ invariants of amenable covering spaces: A heat kernel approach, Lipa's Legacy (Proc. Bers Colloq., 1995; J. Dodziuk and L. Keen, editors), Contemp. Math., vol. 211, Amer. Math. Soc., Providence, RI, 1997, pp. 151-167.
  • [DM2] J. Dodziuk and V. Mathai, Approximating $L^2$ invariants for amenable covering spaces: A combinatorial approach, to appear in Journal of Functional Analysis.
  • [FJ] F.T. Farrell and L.E. Jones, Isomorphism conjectures in algebraic K-theory, JAMS 6 (1993), 249-298. MR 93h:57032
  • [FK] B. Fuglede and R.V. Kadison, Determinant theory in finite factors, Annals of Math. 55 (1952), 520-530. MR 14:660a
  • [L] J. Lott, Heat kernels on covering spaces and topological invariants, J. Diff. Geom. 35 (1992), 471-510. MR 93b:58140
  • [Lu] W. Lück, Approximating $L^2$ invariants by their finite dimensional analogues, Geom. and Func. Analysis 4 (1994), 455-481. MR 95g:58234
  • [Lu1] W. Lück, $L^2$-Torsion and 3-manifolds, Low-Dimensional Topology (Knoxville, TN, 1992; K. Johannson, editor), Conf. Proc. and Lecture Notes Geom. Topology, vol. III, Internat. Press, Cambridge, MA, 1994, pp. 75-107. MR 96g:57019
  • [LuR] W. Lück and M. Rothenberg, Reidemeister torsion and the K-theory of von Neumann algebras, K-Theory 5 (1991), 213-264. MR 93g:57025
  • [M] V. Mathai, $L^2$ analytic torsion, J. Func. Anal. 107 (1992), 369-386. MR 93g:58146
  • [Mi] J. Milnor, Whitehead torsion, Bull. Amer. Math. Soc., 72, (1966), 358-426. MR 33:4922
  • [RS] D. Ray and I. M. Singer, R-torsion and the Laplacian on Riemannian manifolds, Advances in Math. 7 (1971), 145-210. MR 45:4447

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58G11, 58G18, 58G25

Retrieve articles in all journals with MSC (1991): 58G11, 58G18, 58G25


Additional Information

Varghese Mathai
Affiliation: Department of Mathematics, University of Adelaide, Adelaide 5005, Australia
Email: vmathai@maths.adelaide.edu.au

Melvin Rothenberg
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Email: mel@math.uchicago.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04595-X
Keywords: $L^2$ torsion, invariants, amenable groups, residually finite groups, Whitehead groups, homotopy invariance
Received by editor(s): May 16, 1996
Additional Notes: The second author was supported in part by NSF Grant DMS 9423300
Communicated by: Jozef Dodziuk
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society